Recent Topics
Most Active
Here it comes: B*TCHFest!
Bette B. · 51 replies · 1027 views
420 to 260...
biggerard123 · 25 replies · 524 views
VGS Pre-Op Anger
FluffyTX · 21 replies · 501 views
First day eating real food
loosec1974 · 19 replies · 386 views
Protein Poll
Aperk · 16 replies · 233 views
"Pizza"
beckyp0320 · 16 replies · 478 views
Moderators: Search Function
Kat W. · 13 replies · 266 views
5 weeks post op NEED HELP!!
shelystar · 12 replies · 540 views
Parmesan Crisps Recipe Question
Corrie33 · 11 replies · 269 views

Question on blood thinner injections

dr28326
on 3/25/07 2:16 pm - CAMERON, NC
My surgeon requires I take blood thinners for 6 months after surgery.  I believe he said it was Lovenox injections.  Anyone else doing this?  Surgery in 4 days!!  Getting a little nervous.
rayehawk
on 3/25/07 2:20 pm - Eastside Seattle 'burb, WA
Luvenox.  Expensive, and like all blood thinners - kinda risky.  However, they should prevent clots, which we are also at high risk for. Best to you!
jjbandli
on 3/25/07 2:21 pm - Ridgecrest, CA
I did the shots mine were a different drug but same affect.  My husband just gave them to me every night before bed.  You can do them yourself but I figured it would be easier for him.  I did then for 3 1/2 weeks after surgery and now I am on Cumaden(sp) for at least three months and at that point they will check my legs and decide if I have to do another three months.  They do not hurt but they do bruise no matter how careful you are. 
Jenny B
283/147/189/155
Starting/Current/Dr. Goal/My Goal
02/26/07 RNY
ClaudiaH
on 3/25/07 2:24 pm - Glendale, RI
Hi, Yes I was on those to. I had no problems giving them to myself. I was scared but its nothing. Lots of luck, Claudia

Claudia_SIGGY.gif
305/287/178/159
high/preop/curr/goal


Dx E
on 3/25/07 2:24 pm, edited 3/25/07 2:26 pm - Northern, MS
Many WLS Folks are often put on a prescription of "Blood Thinners" Usually Heparin shots following surgery to reduce the risk of Blood Clots/Deep Vein Thrombosis.  But, suddenly faced with ‘self-injecting’ and being a temporary "Borderline Hemophiliac"  Can be quite distressing for many. So- Below follows some info on "Injections."   http://qwls.editme.com/Irone  (just follow that link) And a Re-Post of info passed on in the past that deals with bleeding and such Related to being on a "Blood Thinner."

-------------------------------- RE-POST: Well Tonight is "Coumadin Night" on the Board! The Coumadin’s not as bad as it seems. I’ve been on it now for about 3 ˝ years. Here’s what I wish I had done from the beginning. Take it or leave it.... Get a Styptic Pencil from the drug store. They are around $2.00 but are so "Old-School" That they can be hard to find. "Nick-Relief" or "Nik-Aid" are the ones I’ve bought. They do sting a little, but stop the bleeding quick. There is one that comes in a little ‘roll-on’ applicator Like Under-arm deodorant for mice. Avoid it! That will sting the **** out of you. I don’t know what genius down at that lab mixed that stuff up But it’s like Tabasco sauce for a cut. If you are really concerned, (like if you are picking up a second part-time job at a Bennehanas,?) Or, with scissors flying you might think about this- Look for just some "Blood Clotting Spray" Sold as Homeostatic Spray or powder to go in First Aid kits. I use Exacto knives and razor blades all the time to build little Scenic models of my sets, so I actually have needed it. If there is a "Theatrical Paint Supply House" around Like a Norcostco or Rosco distributor You can get a ˝ pound of the stuff in powder form for less than a dollar. (we use it to shrink up backdrops) It’s Aluminum Sulfate or you could get just plain old "Alum" In the ‘pickling spice’ area of a grocery store. The Styptic Pencil is easiest and "no fuss." If you nick your self while shaving, or even a deep scratch You’ll bleed like a hemophiliac. But, not a big worry, It Does stop. It just takes a longer time. Big problem isn’t "blood loss" It’s just not getting it on crap and staining something. If you hit something, that before would have just been a "Oouww!" Now, it’ll make a big bruise that takes about 3 times as long to fade away. The "Internal Bleeding" from a contusion kept me scared the first year. I asked the doctor "How Big a Risk?!" It actually only really is a serious issue with a serious blunt trauma. "Don’t get in a Car Wreck!" Even then as long as you get to an ER they can give you an injection Of Vitamin K or Blood platelets and you’re clotting again soon. Yes, do take it easy with the dental floss too! That truly suks! Some Lovenox Experiences at- http://obesityhelp.com/forums/men/postdetail/25354.html The "pinch before sticking" is a great one! The shots will leave big Bruises, like crazy dark and big, So don’t let that freak you. It’s normal. You’ll probably have to check your ‘Pro-Time or INR’ every other week To make sure that you are not "Too thick or Too Thin." The first couple of times they may draw a test tube of blood But once you are within the 2 to 2.5 range where blood clots aren’t Likely to form, and you’re not likely to bleed too easily, They will probably move to just a little "finger stick" to check it. If you run a little too "thick," you’ll probably have to take a Lovenox shot For the next 2 days while waiting for the dosage of Coumadin to get high enough. Until they get you r dosage right (and it takes some fine tuning) It is a pain in the azz! But, it keeps clot from forming. A lot of people have to take around 5 mgs of Coumadin a day, But don’t be alarmed if you have to take much more due to mal-absorbing from the RNY. I take 15mgs daily except for 2 days a week I have to take 17.5mgs. Apparently that is a lot, because every time I hit a new nurse Her eyes pop out reading my chart and they go into the – "This can’t be right..." song and dance. Bored with explaining to new nurses. They’ll probably give you a list of stuff to not eat much of, like- Spinach, Greens, Broccoli, Pistachios, etc... most all green stuff. I totally screwed my levels up for about 3 weeks because it kept showing "Thick" and I wasn’t eating ANY of that stuff. Then the doc said she wanted a "bite by bite journal" of my food. Turns out, the seaweed wrappers (Nori) on Sushi isn’t actually black, It’s SO Green that it Looks Black. I had been eating ‘Super Greens’ every other day for lunch. So, That’s everything that I know about/ experienced about- "Coumadin and Heparin or Lovenox Shots."

Best Wishes-Mike Wazowski Dx

 Capricious;  Impulsive,  Semi-Predictable       

dr28326
on 3/25/07 2:30 pm - CAMERON, NC
Thanks all......I have given myself allergy shots before with no problem.  Is it like that?
Dx E
on 3/25/07 2:32 pm - Northern, MS
Except for the Big Bruise, and the lowered cloting factor in the blood, Yeah. It's a shot.

 Capricious;  Impulsive,  Semi-Predictable       

Sarahlicious
on 3/25/07 2:35 pm - Portsmouth, OH
I've been on Lovenox several times. It's less risky than heprin that's why it's the at home injectionable...I wasn't on it for 6 months...sure it's not 6 weeks? Of course I don't know your situation. I'm not sure of the risks difference between lovenox and coumadin...heck on one point I was on both as I was being switched between the 2....but the shots aren't that big of a deal...they are just skin deep...I used to not be able to even watch the flu shot segments on the news...and I was able to give myself the Lovenox shots...no problem. Just make sure the nurse at the hospital shows you how before you leave...that helped me a great deal. Oh, and the expense...my insurance covered it with just my $25 co-pay for my 2-week or whatever dose my PCP wrote...so that was nice...I did see that is said you saved $1200 or something with your BCBS....so thank goodness for that.

Join us at #OH2015 in Raleigh, NC, Oct. 16 & 17! http://events.obesityhelp.com/

I have Lipedema and Lymphedema. I also have a passion for Obesity and Health Insurance Advocacy

Blog: born2lbfat.com Facebook: Born2lbFat Twitter: @born2lbfat

Joanne N.
on 3/25/07 2:40 pm
Hi,  I had open rny on January 16 and I gave myself Lovenox shots for 3 weeks after I came home from the hospital.  I didn't have any bruising.  The nurses will show you how to do it and send you home with a video.  It's easy!  You can do it!  Don't be scared!  Good luck!  Joanne
princesskymber
on 3/25/07 2:51 pm - Carson City, NV
I didn't have to do the shots but I was on Coumadin for about 6 months due to 2 blood clots in my neck. Does anyone know if you can you still eat greens if you do the shots vs. the pills?
Kymber
open RNY 07/09/2002
Life saving Revision 04/06/05
326/145/healthy
VIVA LA MEXICO 09/24/10 for plastics!!!